Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

July 19, 2023Baldwin County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 19, 2023, 4:04 PM EDT for Baldwin County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 4:04 PM EDT (20:04 UTC)
Expired
Jul 19, 2023, 4:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Baldwin County, GA

The radar

The Robins AFB radar (KJGX), 55 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS82 KFFC 192004
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Wed Jul 19 2023
 
GAZ060-061-073-192030-
Putnam GA-Hancock GA-Baldwin GA-
404 PM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northwestern
Baldwin, southeastern Putnam and west central Hancock Counties
through 430 PM EDT...

At 404 PM EDT, a strong thunderstorm was near Meriwether, or 9 miles
south of Eatonton, moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Meriwether and Plant Harlee Branch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3307 8318 3314 8342 3318 8343 3319 8343
      3327 8342 3326 8315 3319 8312
TIME...MOT...LOC 2004Z 278DEG 14KT 3319 8336 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:15 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT Wed Jul 19 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Thursday)
Issued at 314 PM EDT Wed Jul 19 2023

Key Messages:

-Showers of rain across north GA will progress southward and
continue to dissipate. An isolated thunderstorm or two will be
possible through the evening hours, but severe chances have mostly
diminished.

-Tomorrow will be hot, but uncertain on if we will reach heat
advisory criteria in southeastern GA due to possible
clouds/rain/cold pool.

Discussion:

Storms that brought some tremendous rain and some severe weather to
portions of TN and KY have coalesced and pushed into northern GA
this afternoon, but have quickly run out of steam upon entering the
CWA. Despite the presence of some decent mid level lapse rates and
elevated CAPE, the cold pool that moved through in the morning
combined with losing access to better shear profiles seems to be
limiting storm potential across GA. Outflow has accelerated out
well ahead of the system and little if any convection remains
within the main MCS that was pushing towards the area. Mostly
showers are left, and even these seem to be quickly falling apart,
with little if any thunder noted in the last hour. Some
convection has been occasionally popping up along the outflow, but
has generally been short lived. Could see some additional things
continue to pop as this moves into central GA, especially given
the airmass is a little better primed, with cu field showing that
something a bit more surfaced based could be possible. This will
be the main show through the evening for the CWA.

Tonight into tomorrow, CAMs are once again indicating the
possibility of convective training, though a bit further east into
eastern TN, that could organize into something that could affect the
CWA tomorrow, with the primary areas that could see something being
from I-75 east. CAMs have struggled all week with the state of the
airmass over the CWA, especially in the case of cold pools and how
they can linger in place, so will fully admit confidence is low on
whether or not we will see much of anything here in the CWA. If we
can get some decent airmass recovery tomorrow, which may be more
possible compared to previous days given we will be on the western
periphery of anything that forms, could certainly see some heavy
rain and possibly even an organized line of storms across eastern
GA. These would be capable of some isolated damaging wind gusts,
aligning with the Marginal Risk in place for tomorrow.

Heat is the other thing to consider, and unfortunately the low
confidence in how well storms organize tomorrow is driving some
lower confidence in temperatures and what our heat index will be.
Cold pool and potential cloud cover, alongside a potential rain
threat, would absolutely limit the temperatures and possibly
humidity levels tomorrow across east central Georgia. Any reduction
in temperatures would likely lead us to not reaching criteria.
Given uncertainty, will hold off on issuance of any advisories and
allow the next forecast shift to make a determination based on
more updated guidance.

Lusk

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 314 PM EDT Wed Jul 19 2023

Key Messages:

 - A frontal boundary should bring scattered shower and thunderstorm
activity to the region Friday afternoon into Saturday.

 - Slightly below average temperatures are forecast for the weekend,
with highs in the mid to upper 80s over north Georgia.

Friday and the Weekend:

The main divers of our weather from Friday through the weekend will
be a developing upper level trough over the Eastern U.S. and a
frontal boundary slated to arrive on Friday. Both features will
contribute to relatively cooler weather and increased rain chances.
The consensus of the global ensembles (GEFS, EPS and CMCE) brings
the front into northern Georgia by Friday afternoon. Assuming this
holds, then the cooling trend would begin north of Interstate 20 on
Friday. For Central Georgia, where the front likely won't arrive
until the evening or overnight hours on Friday, another day of hot
and muggy weather is probable. Conditions may end up flirting with
Heat Advisory criteria, with current forecast heat indices in the
102 to 110 range. Thunderstorms will be possible along and ahead of
the front Friday and Friday night. Depending on how early storms
develop and how widespread they are, the resultant cloud cover could
limit high temperatures in central Georgia. With the boundary moving
a couple of severe storms certainly seem possible (hence the Day 3
Marginal Risk (level 1 of 5) from the SPC). With lackluster 700-500
mb lapse rates (~6.0-6.5 C/km) ahead of the front and the best 0-6
km shear lagging behind the front, damaging winds seem like the main
concern (in lieu or hail)

Trends in the ensemble guidance suggest the front will stall over
central or southern Georgia over the weekend. This should allow a
cooler airmass to filter into the northern half of the state and
limit storm chances from Atlanta northward. There is a reasonable
chance that highs remain in the 80s over north Georgia, with a few
places limited to the upper 70s in the mountains through the
weekend. Near the boundary in central Georgia high temperatures may
be more variable due to the potential for afternoon thunderstorms.
Our going forecast favors highs in the lower 90s.

Early Next Week:

As the trough over the Eastern U.S. weakens and 500 mb heights begin
to rise early next week, temperatures should rebound back into the
90s across the state. Guidance from EPS and GFS keeps PWAT values
and CAPE below climatological norms Monday and Tuesday. If this
occurs it would help limit diurnally driven convection (especially
in the northern half of the state).

Albright

&&

.AVIATION...
(18Z TAFS)
Issued at 213 PM EDT Wed Jul 19 2023

Decaying line of storms is pushing into metro TAF sites as of this
writing. Some SHRA possible over the next few hours with this, but
most all TS appears to have ended within the complex as it
continues to collapse. Expecting cigs to remain VFR, even as cloud
cover moves in. This should dissipate overnight. Winds will be W
to NW today, 6-11 kts, going SW tonight and light, before W again
tomorrow, 8-12 kts with some gusts up to 20 kts possible. A small
chance of storms exists tomorrow, but uncertainty is high and have
chosen to leave mention out of TAF.

//ATL Confidence...18Z Update...
Medium confidence in SHRA timing today and rain chances tomorrow.
High all others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  95  75  93 /  30  30  20  20
Atlanta         76  97  77  95 /  10  20  20  30
Blairsville     68  86  68  85 /  50  60  50  50
Cartersville    74  95  73  92 /  30  30  30  40
Columbus        76  98  78  98 /  10  10  10  20
Gainesville     74  93  74  91 /  30  40  30  30
Macon           76  99  77  99 /  20  20  10  20
Rome            74  95  74  92 /  30  30  30  50
Peachtree City  74  97  75  96 /  10  20  10  30
Vidalia         76  98  79  99 /  20  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...Lusk
Hazardous weather outlook, Jul 19, 10:52 AM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1052 AM EDT Wed Jul 19 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201500-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1052 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

There is a marginal risk (level 1 of 5) of severe weather this
afternoon and evening in northern and east central Georgia. The
primary threat with any severe storms should be damaging downburst
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will be possible in the region through next Tuesday.
Through Thursday the greatest storm coverage should be over
northern Georgia. Storms may become more widespread in the state
Friday afternoon into Saturday, then the greatest coverage is
expected over central and southern Georgia Sunday through Tuesday.
Isolated severe storms, particularly with damaging downburst
winds, could occur through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS.

In the hours before

Special weather statement, Jul 19, 3:27 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
327 PM EDT Wed Jul 19 2023

GAZ066-192000-
Troup GA-
327 PM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern Troup
County through 400 PM EDT...

At 327 PM EDT, a strong thunderstorm was over Abbottsford, or near
Stroud, moving southeast at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
LaGrange, West Point, Piedmont Heights, Cannonville, State Line Park,
Abbottsford, Smiths Crossroad and Long Cane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3314 8518 3296 8498 3289 8508 3287 8515
      3287 8518 3311 8523
TIME...MOT...LOC 1927Z 324DEG 15KT 3305 8521

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 19, 3:41 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
341 PM EDT Wed Jul 19 2023

GAZ049-050-060-192015-
Morgan GA-Putnam GA-Greene GA-
341 PM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southeastern Morgan,
north central Putnam and south central Greene Counties through 415 PM
EDT...

At 341 PM EDT, a strong thunderstorm was near Harmony, or 7 miles
southeast of Madison, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Eatonton, Buckhead, Phoenix, Rock Eagle 4-H Center, Parks Mill,
Swords and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3349 8354 3359 8341 3351 8317 3340 8324
      3333 8334
TIME...MOT...LOC 1941Z 304DEG 14KT 3350 8340

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 19, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Wed Jul 19 2023

GAZ060-061-073-192030-
Putnam GA-Hancock GA-Baldwin GA-
404 PM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northwestern
Baldwin, southeastern Putnam and west central Hancock Counties
through 430 PM EDT...

At 404 PM EDT, a strong thunderstorm was near Meriwether, or 9 miles
south of Eatonton, moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Meriwether and Plant Harlee Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3307 8318 3314 8342 3318 8343 3319 8343
      3327 8342 3326 8315 3319 8312
TIME...MOT...LOC 2004Z 278DEG 14KT 3319 8336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:18 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker27 min
Jul 18, 8:28 PM EDTSpecial Weather StatementFFCBartow, Haralson, Polk62 min
Jul 18, 8:29 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Gordon, Murray61 min
Jul 18, 8:42 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Floyd, Walker, Whitfield33 min
Jul 18, 10:58 PM EDTSpecial Weather StatementFFCTowns32 min
Jul 18, 11:27 PM EDTSpecial Weather StatementFFCTowns18 min
Jul 19, 3:27 PM EDTSpecial Weather StatementFFCTroup33 min
Jul 19, 3:41 PM EDTSpecial Weather StatementFFCPutnam34 min
Jul 19, 4:07 PM EDTSpecial Weather StatementFFCWilkinson23 min
Jul 19, 4:15 PM EDTSpecial Weather StatementFFCHarris30 min
Jul 19, 4:32 PM EDTSpecial Weather StatementFFCHancock28 min
Jul 19, 4:34 PM EDTSpecial Weather StatementFFCMacon, Schley26 min
Jul 19, 5:04 PM EDTSpecial Weather StatementFFCBleckley, Houston, Macon26 min
Jul 19, 5:15 PM EDTSpecial Weather StatementFFCWilkinson30 min
Jul 19, 5:33 PM EDTSpecial Weather StatementFFCBleckley27 min
Jul 19, 5:38 PM EDTSpecial Weather StatementFFCSumter37 min
Jul 19, 5:46 PM EDTSpecial Weather StatementFFCDodge29 min
Jul 19, 5:57 PM EDTSpecial Weather StatementFFCJohnson33 min
Jul 19, 6:15 PM EDTSpecial Weather StatementFFCEmanuel30 min
Jul 19, 6:36 PM EDTSpecial Weather StatementFFCEmanuel24 min
Jul 19, 6:51 PM EDTSpecial Weather StatementFFCWheeler24 min
Jul 19, 7:05 PM EDTSpecial Weather StatementFFCEmanuel10 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.